Hormone Therapy May Hurt Heart Rhythm

Estrogen-Only HRT Raises Risk of Arrhythmia

From the WebMD Archives

July 30, 2003 -- Estrogen-only hormone replacement therapy may add to a woman's heart risk.

The new finding needs to be confirmed. But it's another pin in the burst bubble of expectations that HRT would help, not hurt, the heart. The findings appear in the August issue of the Annals of Epidemiology.

Northwestern University researcher Mercedes R. Carnethon, PhD, led the study of 3,103 women studied for nine years. They analyzed a part of the normal heartbeat called the QT interval. When the QT interval gets longer, it's a sign that the heart may be developing rhythm problems, or arrhythmia. Arrhythmia is a major factor in fatal heart disease, sudden cardiac death, and fainting episodes.

Women taking estrogen-only HRT -- but not women taking combination estrogen/progestin HRT -- had twice the risk of prolonged QT interval compared with women who never took HRT. It's not a big change. The women who never took HRT had their QT interval increase by 1.5%. Women who took estrogen had a QT interval increase of 2.3%

"Admittedly, the significance of the small changes we found may not be clinically significant," Carnethon and colleagues write.

By itself, this degree of QT interval increase isn't too worrisome. But added to other risk factors -- and to other drugs with QT-lengthening side effects -- it could be quite dangerous.

"The potential for QT prolongation associated with estrogen replacement therapy use ... and the possible impact on a great number of women, make this an important concern that should be further explored in randomized trials," Carnethon and colleagues conclude.

WebMD Health News

Sources

SOURCES: Annals of Epidemiology, August 2003. News release, Northwestern University.
© 2003 WebMD, Inc. All rights reserved.